Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 79, NWS New Orleans, LA

December 27, 2018Harrison County, Mississippi

NWS New Orleans, LA issued this river flood warning at Dec 27, 2018, 10:53 AM CST for Harrison County, Mississippi. It took effect at Dec 29, 2018, 12:00 AM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Dec 27, 2018, 10:53 AM CST (16:53 UTC)
In effect from
Dec 29, 2018, 12:00 AM CST
Expired
Dec 28, 2018, 9:26 AM CST
In force
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Harrison County, MS

The radar

The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wolf River above Gulfport (GLFM6). The gauge peaked at 6.40 ft at Dec 29, 2018, 9:00 AM CST.

actionminormoderate51012/2712/2812/29
Action stage
7 ft
Minor stage
8 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02481521, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

746 
WGUS44 KLIX 271653
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans/Baton Rouge, LA
1053 AM CST Thu Dec 27 2018

...The National Weather Service in New Orleans Baton Rouge has issued
a flood warning for the following rivers in Mississippi... 

  Wolf River Above Gulfport affecting Harrison County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 24 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.



Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!



A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

MSC047-282253-
/O.NEW.KLIX.FL.W.0079.181229T0900Z-181231T1251Z/
/GLFM6.1.ER.181229T0900Z.181230T0600Z.181231T0651Z.NO/
1053 AM CST Thu Dec 27 2018

The National Weather Service in New Orleans/Baton Rouge has issued a 

* Flood Warning for 
  The Wolf River Above Gulfport.
* Until Monday December 31.
* At 10:45 AM Thursday the stage was 3.6 feet.
* Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...Rise above flood stage by Saturday December 29 and 
  continue to rise to near 9.5 feet by Sunday December 30.the river 
  will fall below flood stage by Monday December 31.
* Impact...At 9.0 feet...Bells Ferry Road will be impassable with deep
  water on the east bridge approach.
* Impact...At 8.0 feet...Bells Ferry Road will begin to flood. There 
  will be water over the access road just upstream of the bridge and 
  the road will become impassable very quickly.

&&

LAT...LON 3039 8917 3037 8922 3041 8922 3042 8919






$$
2 follow-up statements
938 
WGUS84 KLIX 280117
FLSLIX
Flood Statement
National Weather Service New Orleans/Baton Rouge, LA
717 PM CST Thu Dec 27 2018

...The flood warning continues for the following rivers in 
Mississippi...
 
  Wolf River Above Gulfport affecting Harrison County 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 24 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

MSC047-290717-
/O.EXT.KLIX.FL.W.0079.181229T0600Z-190101T0712Z/
/GLFM6.1.ER.181229T0600Z.181230T1200Z.190101T0112Z.NO/
717 PM CST Thu Dec 27 2018

...Flood Warning extended until Tuesday, January 01...
The Flood Warning continues for 
  The Wolf River Above Gulfport.
* Until Tuesday, January 01.
* At  6:45 PM Thursday the stage was 3.5 feet.
* Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...Rise above flood stage by Saturday, December 29 and 
  continue to rise to near 9.5 feet by Sunday, December 30.  The river 
  will fall below flood stage by Monday, December 31.
* Impact...At 9.0 feet...Bells Ferry Road will be impassable with deep
  water on the east bridge approach.
* Impact...At 8.0 feet...Bells Ferry Road will begin to flood. There 
  will be water over the access road just upstream of the bridge and 
  the road will become impassable very quickly.

&&

LAT...LON 3039 8917 3037 8922 3041 8922 3042 8919

$$
093 
WGUS44 KLIX 281526
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New Orleans/Baton Rouge, LA
926 AM CST Fri Dec 28 2018

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 24 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.


Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!


A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

MSC047-281556-
/O.CAN.KLIX.FL.W.0079.000000T0000Z-190101T0712Z/
/GLFM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
926 AM CST Fri Dec 28 2018

* At  8:45 AM Friday the stage was 4.2 feet.
* No flooding is currently forecast.
* Flood stage is 8.0 feet.

&&

LAT...LON 3039 8917 3037 8922 3041 8922 3042 8919



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Dec 27, 8:16 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 27, 8:16 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
816 AM CST Thu Dec 27 2018

.SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the overall atmospheric profile
is moist. There is a temperature inversion at the lower levels of
the atmosphere. The CAPE in the mixed layer is lower than average
for this time of year (67 J/kg), and the CIN is higher than
average for this time of year (-293 J/kg). This combination
indicates a lack of instability in the atmosphere this morning.
The vertical wind profile is varied with height. At the surface
and low levels, the wind is southerly. At the middle and upper
levels of the atmosphere, the winds are strong (90 knots) and
westerly. This turning of the winds with height indicates the
presence of shear in the atmosphere this morning. MSW

&&

.PREV DISCUSSION... /issued 355 AM CST Thu Dec 27 2018/

SHORT TERM...

First batch of rain is mostly through the CWA with just some
lingering showers over the coastal Mississippi counties. Winds are
fairly brisk and gusty as some gusts above 40 mph were measured,
leading to a few power outages. With sustained winds nearing 30 mph
in a few areas, a wind advisory will be issued for a few hours this
morning. In addition, lowering pressures and higher winds will cause
some coastal flood issues along the Mississippi Gulf Coast this
morning.

A break in the action is expected for the next few hours before rain
begins to develop again by late morning, ahead of the line moving in
from the west. With plenty of moisture in place, heavy rainfall
remains a concern today. The northern part of the CWA is now in a
moderate risk of excessive rainfall with the rest of the area
remaining in a slight risk. A flash flood watch remains in effect
for the entire forecast area through early Friday morning. Rainfall
amounts of 2-4 inches are now expected area wide with isolated
higher amounts possible. A few areas of 5 inch plus rainfall cannot
be ruled out at this time.

In addition to the heavy rainfall threat, some of the storms could
become severe with the main threat being strong winds and an
isolated tornado.

Rain chances remain high early Friday before tapering off some on
Friday evening and into Friday night.

LONG TERM...

The big concern continues to be the larger scale pattern through the
weekend as the frontal boundary will likely remain stalled out near
the central Gulf coast. Convective bursts of showers and at times
bands of thunderstorms with downpours are likely to occur over the
weekend and possibly exasperate any flooding and hydrological
issues. The flash flood watch may need to be extended into the
weekend depending on the amount of rain the area gets out of this
first system and the progression of front. Temperatures will
remain above normal to the southeast of the meandering frontal
boundary, but turning cooler behind the front by early next week.

AVIATION...

Most locations will remain generally MVFR today with some lowering
of cloud bases into IFR levels at times during heavy rainfall.
Thunderstorms expected to increase in coverage as frontal boundary
moves into area around 18Z in the western terminals, through
about 28/06Z in the eastern terminals. LLWS at this time should
abate around 11-12Z from west to east as wake low feature departs
the region.

24/RR

MARINE...

Rather strong winds being enhanced by wake depression low pressure
divot moving eastward through the metro New Orleans area this
morning. This feature will be along the MS coast by daybreak with
tides responding both pressure differential and onshore wind.
Synoptic scale pressure gradient to maintain strong onshore winds
this morning before relaxing a bit this afternoon as upper low
begins to lift into the Upper Mississippi Valley. This will cause
to frontal zone to elongate and become stationary along the coast
for lax winds Friday into Saturday. This may result in some sea
fog formation at times though ongoing intermittent rain may
disrupt fog developments. Onshore flow regime to linger through
Monday before a better surge advances into the gulf Monday night.
Small Craft Advisory conditions likely to return for much of
Tuesday.

24/RR

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Wind Advisory, Moderate Risk of Excessive Rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  54  66  50 /  90  90  60  20
BTR  72  57  67  52 / 100  80  50  20
ASD  70  62  69  55 /  90  90  80  20
MSY  72  61  67  57 /  90  90  80  20
GPT  66  64  68  56 /  90 100  80  40
PQL  69  66  70  58 /  90 100  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory until 10 AM CST Friday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through late tonight for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 10 AM CST Friday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Dec 27, 6:31 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
631 AM CST Thu Dec 27 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
631 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through tonight. There is a
Slight to Moderate risk of excessive rainfall through tonight.

There is a Marginal to Slight risk of severe thunderstorms this
afternoon and tonight along and ahead of a squall line and cold
front.

A Wind Advisory is in effect this morning for the Mississippi
coastal counties.

A Coastal Flood Advisory is in effect through mid-morning for the
Mississippi coast.

Small Craft Advisories are in effect through tonight for the
coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flash Flood Watch may be extended beyond Friday morning after
further assessment of the stationary front and resultant rainfall
can be made.

Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.

Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:05 PM CSTSpecial Weather StatementLIXPike, Walthall55 min
Dec 26, 8:06 PM CSTSpecial Weather StatementLIXPike, Walthall69 min
Dec 27, 3:12 AM CSTWind AdvisoryLIXPearl River4 hr
Dec 27, 3:18 AM CSTCoastal Flood AdvisoryLIX5 hr
Dec 27, 10:20 AM CSTWind AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson6 hr
Dec 27, 10:47 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson43 min
Dec 27, 10:52 AM CSTRiver Flood WarningLIXHancock, Pearl River33 days
Dec 27, 10:52 AM CSTRiver Flood WarningLIXHancock, Pearl River33 days
Dec 27, 10:52 AM CSTRiver Flood WarningLIXPearl River4 days
Dec 27, 10:53 AM CSTRiver Flood WarningLIXHarrison38 hr
Dec 27, 11:29 AM CSTSpecial Weather StatementLIXAmite, Wilkinson46 min
Dec 27, 12:53 PM CSTTornado WarningLIXAmite, Pike37 min
Dec 27, 2:56 PM CSTAreal Flood AdvisoryLIXWalthall3 hr
Dec 27, 3:48 PM CSTFlash Flood WarningLIXAmite, Pearl River, Pike, Walthall10 hr

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.